Alert archive / California / Wind Advisories in 2022

Wind Advisory 21, NWS Phoenix, AZ

April 26, 2022Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Apr 26, 2022, 12:15 PM PDT for Imperial County, Riverside County, California. It took effect at Apr 26, 2022, 8:00 PM PDT. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2022, 12:15 PM PDT (19:15 UTC)
In effect from
Apr 26, 2022, 8:00 PM PDT
Expired
Apr 29, 2022, 12:00 AM PDT
In force
52 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2022-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2022-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5011 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS75 KPSR 261915
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1215 PM MST Tue Apr 26 2022

CAZ562-270715-
/O.NEW.KPSR.WI.Y.0021.220427T0300Z-220429T0700Z/
Imperial County Southwest-
1215 PM PDT Tue Apr 26 2022

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO MIDNIGHT PDT
THURSDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected. Winds will be strongest in the evening and overnight 
  hours.

* WHERE...Southwest corner of Imperial County, along Interstate 8.

* WHEN...From 8 PM this evening to midnight PDT Thursday night.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
535 
WWUS75 KPSR 270534
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1034 PM MST Tue Apr 26 2022

CAZ562-272200-
/O.CON.KPSR.WI.Y.0021.000000T0000Z-220429T0700Z/
Imperial County Southwest-
1034 PM PDT Tue Apr 26 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT THURSDAY
NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected. Winds will be strongest in the evening and overnight 
  hours.

* WHERE...Southwest corner of Imperial County, along Interstate 
  8.

* WHEN...Through midnight PDT Thursday night.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
860 
WWUS75 KPSR 271935
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1235 PM MST Wed Apr 27 2022

CAZ563-566-567-282245-
/O.EXB.KPSR.WI.Y.0021.220428T2000Z-220429T0700Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1235 PM PDT Wed Apr 27 2022

...WIND ADVISORY IN EFFECT FROM 1 PM THURSDAY TO MIDNIGHT PDT
THURSDAY NIGHT...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.
  Areas of blowing dust reducing visibility.

* WHERE...Salton Sea, Western Imperial County and Imperial 
  Valley.

* WHEN...From 1 PM Thursday to midnight PDT Thursday night.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-282245-
/O.CON.KPSR.WI.Y.0021.000000T0000Z-220429T0700Z/
Imperial County Southwest-
1235 PM PDT Wed Apr 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT THURSDAY
NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected. Winds will be strongest in the evening and overnight 
  hours.

* WHERE...Southwest corner of Imperial County, along Interstate 
  8.

* WHEN...Through midnight PDT Thursday night.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
385 
WWUS75 KPSR 281011
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
311 AM MST Thu Apr 28 2022

CAZ562-282300-
/O.CON.KPSR.WI.Y.0021.000000T0000Z-220429T0700Z/
Imperial County Southwest-
311 AM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-566-567-282300-
/O.CON.KPSR.WI.Y.0021.220428T2000Z-220429T0700Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
311 AM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Salton Sea, Imperial Valley and Western Imperial 
  County.

* WHEN...From 1 PM this afternoon to midnight PDT tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
880 
WWUS75 KPSR 281945
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1245 PM MST Thu Apr 28 2022

CAZ562-290700-
/O.CON.KPSR.WI.Y.0021.000000T0000Z-220429T0700Z/
Imperial County Southwest-
1245 PM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-566-567-290700-
/O.CON.KPSR.WI.Y.0021.220428T2000Z-220429T0700Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1245 PM PDT Thu Apr 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Salton Sea, Imperial Valley and Western Imperial 
  County.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Areas of blowing
  dust, especially along Highway 86 west of the Salton Sea. Light,
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AJ
853 
WWUS75 KPSR 290647
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1147 PM MST Thu Apr 28 2022

CAZ562-290800-
/O.EXP.KPSR.WI.Y.0021.000000T0000Z-220429T0700Z/
Imperial County Southwest-
1147 PM PDT Thu Apr 28 2022

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

Winds have fallen below advisory level, but breezy conditions are
likely to continue for the next few hours.

$$

CAZ563-566-567-290800-
/O.EXP.KPSR.WI.Y.0021.000000T0000Z-220429T0700Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1147 PM PDT Thu Apr 28 2022

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

Winds have fallen below advisory level, but breezy conditions may 
continue for the next few hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 26, 10:35 AM PDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 26, 10:35 AM PDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1035 AM MST Tue Apr 26 2022

.UPDATE...Updated 18Z Aviation Discussion.

.UPDATE...
As expected, locally breezy weather is affecting Gila & Pinal
counties. Peak wind gusts around Globe have touched 30 mph, and
there are likely some higher gusts occurring around the peaks.
Fire weather concerns are not too high, however, as this breeze
has brought in some slightly higher surface humidity from the SE.
Breezes in Phoenix have been more muted, but may pick up some over
the next couple hours.

Around Phoenix, we are already warming up into the low/mid 80s.
ACARs soundings show 850hPa temps are running 3-4C warmer than 24
hours ago, and visible satellite revealed only SCT cirrus
overhead - less coverage than models had depicted. With this in
mind, and the period of southerly winds expected this afternoon,
the metro should have no trouble getting into the upper 90s. Still
about a 25-30% chance we see the first official 100F temp of 2022
at Sky Harbor. Either way, take it easy if out in this early
season heat!

&&

.SYNOPSIS...
High pressure will continue to dominate our weather through the
middle of the week. Under its influence, high temperatures will
peak today mainly in the upper 90s, followed by a slow decline in
temperatures during the latter half of the week. Breezes will
pick up from Phoenix eastward today, and then again on Thursday,
particularly over Southeast California. Dry conditions will
persist through at least next weekend.

&&

.DISCUSSION...
The upper level flow will become a bit more amplified today with
a weak shortwave trough approaching California from the west,
while a ridge remains over our region through tonight. The full
warmth of the ridge will finally translate down into the boundary
layer today with 850mb temperatures warming another 3C from
yesterday. Despite some passing (mostly thin) high clouds today,
this warming should boost daytime highs into the upper 90s across
the lower deserts. Today may also mark the first 100 degree day
for Phoenix this year, but the latest NBM guidance only has this
probably at around 25%.

The synoptic scale pattern is not forecast to change all that
much through the rest of the week with a mostly stationary upper
level low centered just off the coast of British Columbia.
However, at times pieces of energy will break off the southern
periphery of this large upper level low, eventually tracking
across California and likely through portions of our region. The
first one is currently just west of northern California and will
help to bring the high clouds today and eventually some slight
cooling on Wednesday as it skirts by across the northern portion
of the Desert Southwest.

A second shortwave trough is forecast to peel off the parent low
on Wednesday, before entering the northern portion of our region
on Thursday. Latest model guidance shows this second disturbance
may be weaker than in previous runs resulting in a bit lower wind
forecast for Thursday, but locally windy conditions do still seem
likely Thursday afternoon/evening. Temperatures will continue to
creep lower starting Wednesday due to the lower heights aloft,
likely bottoming out on Friday with highs around 90 degrees.
Looking ahead at the coming weekend, model ensembles favor a bit
more of a zonal flow regime with upper level heights recovering a
little and temperatures warming back into the low to mid 90s. The
dry weather pattern will surely continue for the foreseeable
future as no significant weather systems are seen nearing our
region any time soon.

&&

.AVIATION...Updated at 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current light SE winds to increase over the next hour or so as
stronger winds aloft to start to mix to the surface allowing for a
gusts into the 15-20kt range from the SE-SSE during the 18Z-20Z
period. Winds will then weaken and gradually shift to the SW/W, with
a few hours of S, by late afternoon. Winds shift back E tonight thru
midday Wednesday, before reverting back to westerly Wed
afternoon/evening. SCT to BKN high clouds will stick around through
tonight, with skies becoming CLR on Wednesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Light drainage winds will continue through the remainder of
this morning, at which point a moderate upvalley wind (from the S)
will develop. Gusts could reach up to 20-25 kts at KBLH. Evening
downslope winds will be possible into the Imperial Valley Tuesday
evening with gusts into the high teens possible. Winds subside
tonight/Wednesday morning before increasing again on Wednesday
afternoon. SCT to BKN high clouds to become mainly CLR late
tonight/Wednesday.

&&

.FIRE WEATHER...
Thursday through Monday:
Dry conditions will prevail through the weekend with temperatures
5-10 degrees above normal. Typical afternoon upslope wind gusts
10-20 mph will be common with somewhat enhanced winds likely
Thursday afternoon resulting in an elevated fire danger. Stronger
wind gusts from 30-40 mph are expected mainly over Imperial
County, CA on Thursday and Thursday night. The persistently dry
air mass will keep minimum afternoon humidity levels into the
single digits with poor to fair overnight recovery of 15-40%.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

UPDATE... Heil
DISCUSSION...Kuhlman
AVIATION...Percha/Benedict
FIRE WEATHER...Heil/Kuhlman

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.